Case Reports

Acute Onset of Vancomycin Anaphylaxis With Disseminated Intravascular Coagulation in an Orthopedic Patient Despite Prior Repeated Exposure

Author and Disclosure Information

Vancomycin is a glycopeptide antibiotic that exhibits bactericidal activity against gram-positive cocci. It is commonly recommended for surgical prophylaxis in cases of suspected bacterial resistance or penicillin allergy. There are 2 main types of hypersensitivity reactions associated with vancomycin. Red man syndrome is an anaphylactoid reaction caused by direct release of histamine. The second is an anaphylactic reaction, which is an immunoglobulin E–mediated response.

We present the case of a 55-year-old woman with a history of metastatic giant cell tumor of the right proximal tibia. She had undergone multiple surgeries for this and other nonorthopedic conditions. The patient received vancomycin for the majority of these procedures and extended courses of vancomycin on 2 separate occasions. In the present case, the patient was taken to the operating room for a prosthetic infection, and vancomycin was given after cultures were taken. The patient immediately developed signs consistent with anaphylaxis and disseminated intravascular coagulation. This was treated acutely with hemodynamic resuscitation, replacement of blood components, steroids, and repeated boluses of epinephrine. She recovered and was taken back to the operating room during that same admission without incident. The patient has since been treated with systemic daptomycin and a tobramycin cement spacer without further incident.


 

References

Vancomycin is a glycopeptide antibiotic that exhibits bactericidal activity against gram-positive cocci. It is commonly recommended for surgical prophylaxis in cases of suspected bacterial resistance or penicillin allergy.1 Two main types of hypersensitivity reactions associated with vancomycin can have similar presentations. Red man syndrome is an anaphylactoid reaction caused by direct release of histamine from mast cells via a nonimmunologic mechanism, and is the more common of the 2 reactions. The second type is an anaphylactic reaction, which is an immunoglobulin E (IgE)–mediated systemic event and requires exposure to become sensitized.2,3

We present a patient who had received vancomycin on at least 12 occasions without incident. On this occasion, however, she developed a true anaphylactic reaction causing acute hemodynamic collapse that she survived after extensive resuscitation. The patient provided written informed consent for print and electronic publication of this case report.

Case Report

A 55-year-old woman had a history of metastatic giant cell tumor of the right proximal tibia. She was originally treated 27 years ago for proximal tibial resection and reconstruction with a custom proximal tibial prosthesis. Four months later, she underwent resection of multiple pulmonary metastases via bilateral thoracotomies in a single surgical setting. After this, the patient had no evidence of recurrent metastatic disease. In subsequent years, the patient underwent multiple revision surgeries for problems such as hardware failure, patellar maltracking, and infection. The patient underwent 19 operations, including several nonorthopedic procedures. Because the patient had a rash after receiving penicillin as a child, she was thought to be allergic to penicillin. Consequently, she received vancomycin as antibiotic prophylaxis for the majority of these procedures. She also received extended courses of vancomycin of at least 6 weeks on 2 separate occasions. During her most recent revision procedure, 6 weeks prior to the procedure under discussion, the patient took vancomycin without incident. She was then found to have a prosthetic infection with Staphylococcus epidermidis, the same organism isolated in her previous infections, and she was advised to undergo a staged revision.

After a preoperative medical evaluation by her primary care physician, the patient was taken to the operating room for prosthesis removal and antibiotic spacer placement. She was anemic with a hemoglobin level of 8.8 g/dL; her erythrocyte sedimentation rate (ESR) was 102 mm/h (normal, <22 mm/h) and her C-reactive protein (CRP) was 38 mg/L (normal, <3 mg/L), but, otherwise, her laboratory values were normal, including a white blood cell count (WBC) of 8100/µL. Her electrocardiogram showed a normal sinus rhythm with nonspecific ST- and T-wave changes. Antibiotics were held until after cultures were taken. General endotracheal tube anesthesia was induced with 2 mg midazolam, 100 µg fentanyl, 180 mg propofol, and 140 mg succinylcholine, followed by 10 mg vecuronium, and maintained with desflurane. A tourniquet was not used per the surgeon’s routine. Dissection was carried down to the prosthesis and showed a small amount of purulent fluid. Transfusion of 1 unit of packed red blood cells (pRBC) was started during the approach owing to relatively low preoperative hemoglobin and significant blood loss. Approximately 500 mL of blood was lost during the approach secondary to the extensive dissection and the local inflammatory response from infection and recent surgery. After cultures were taken, and approximately 10 minutes after blood transfusion began, infusion of 1 g vancomycin in 250 mL normal saline was started via an infusion pump to run over 1 hour.

After infusion of 5 mL vancomycin, the patient’s blood pressure dropped from 117/63 mm Hg to 63/30 mm Hg; her pulse concurrently dropped from 90 to 50 beats/min. Vancomycin infusion was immediately stopped, anesthesia gasses were turned off, and patient received a bolus of normal saline with a second unit of pRBC. Patient received boluses of 0.5 mg to 1.0 mg epinephrine and 100 µg phenylephrine without sustained increase in blood pressure, which had dropped to 54/24 mm Hg, although the patient became tachycardic to ~120 beats/min after epinephrine. A sudden drop in end-tidal CO2 from 40s mm Hg to 20s mm Hg was also noted, indicating continuous but significantly decreased perfusion of the lungs.

We elected to abort the procedure, and a vacuum-assisted closure (VAC) dressing was applied to the open wound. After 15 minutes, the patient’s pulses, which had been faint, became impalpable, and cardiopulmonary resuscitation was initiated for about 7 minutes. The patient received 40 units vasopressin with repeated boluses of 0.5 mg epinephrine; a norepinephrine continuous infusion was started with the return of pulses. The patient also received 50 mg diphenhydramine, 125 mg methylprednisolone, and 20 mg famotidine for suspected anaphylaxis. A central venous line and arterial line were placed, and blood was drawn for laboratory analysis. The patient was noted to have clear breath sounds with no obvious rash, and her urine remained clear. Blood gas showed a profound metabolic acidosis, with pH of 7.09, base deficit of 5.9, and lactate of 8.9. The patient was treated with bicarbonate infusion. The patient was noted to ooze significantly during central venous line and arterial line placement, despite apparently normal coagulation during the surgical approach. Coagulation values were consistent with disseminated intravascular coagulation (DIC): prothrombin time, 57 s (international normalized ratio, 6.7); partial thromboplastin time, >200 s; thrombin time, 110 s; D-dimer, >10,000 ng/mL (normal, 0-200 ng/mL); and fibrinogen, <60 mg/dL (normal, 222-475 mg/dL). The patient’s thromboelastogram showed a flat line indicating an absence of clotting. Interestingly, the platelet count remained near the preoperative level at 338×103/µL. The patient’s blood pressure remained labile and was responsive primarily to epinephrine boluses, of which she received a total of 5 mg. After 1 hour of resuscitation, during which time the patient received a total of 5 L crystalloid and 3 units pRBC, the patient was transferred to the intensive care unit (ICU), intubated, and started on a titrated epinephrine infusion.

Next Article: